When diabetes is poorly controlled, emergency conditions can arise quickly
that require immediate treatment.
People with diabetes should
wear or carry I.D. information (such as an alert bracelet) that
emergency medical staff can find.
In addition, people with diabetes should always carry a sugar source, such
as juice or other sugar-containing beverage, glucose tablets or raisins.
When there is not enough insulin to move glucose into cells, glucose can build
up in the blood. The body then looks for other forms of energy and uses fat
as a fuel source. As fats are broken down, acids called ketones build up in
the blood and urine. In high levels, ketones are poisonous to body tissue.
This condition is known as ketoacidosis.
You can check for ketones using a simple urine test available at pharmacies.
This test should be performed every 4-6 hours anytime a person with diabetes
- Registering blood sugar above 240
- Unusually thirsty or has a dry mouth
- Urinating frequently
The warning signs that ketoacidosis is getting serious might include:
- Flushed face
- Dry skin and mouth
- Nausea or vomiting
- Stomach pain
- Deep, rapid breathing
- Fruity breath odor
If these symptoms occur, call
the doctor or go to the emergency room right away. If left untreated,
this condition will lead to coma and even death.
Dangerously low blood sugar (Severe
Low blood sugar, known as hypoglycemia, can occur in diabetics when
they use too much insulin, exercise too hard or too long, or have not eaten
enough food. Hypoglycemia can develop quickly in people with diabetes.
Symptoms of low blood sugar typically appear when the sugar level falls below
70. Watch for:
If these symptoms occur and you have a blood sugar test kit available, do
a blood sugar check. If the level is low, the person with diabetes should eat
something with sugar: fruit juice, several teaspoons of sugar, a cup of skim
milk, or regular soda. If you don't have a test kit handy, sugar should be
eaten anyway -- it can't hurt. Symptoms should subside within 15
minutes. If the symptoms don't subside, more sugar should be eaten and the
sugar level tested again.
AFTER the symptoms subside, more substantial food can be eaten. Eat simple
sugar FIRST to get the situation under control. Even if you or your child is
hungry, "real" food should not be eaten until the sugar level comes up -- real
food won't produce enough sugar and takes too long to digest.
If you are a parent, relative,
or friend of someone experiencing these symptoms, monitor the person
closely. If symptoms become worse -- confusion, seizures,
or unconsciousness -- give the person a shot of glucagon.
If you don't have glucagon, call 911 immediately.
Your doctor may want you to have a glucagon kit for emergencies. Consult your
doctor about who should learn how to inject glucagon in the event that you
or your child has a severe hypoglycemic reaction. Most likely, at least one
person at school should be given a glucagon kit and training on how to use
it. If you have glucagon stored at home for emergencies, your doctor may want
everyone in your home, as well as babysitters and caregivers, to know how to
use it. Periodically remind everyone how to use it, and check the expiration
Don't panic. Glucagon works very fast -- usually within 15 minutes. While
you are waiting for the person to revive, keep him on his side to prevent choking.
If the person is not better in 15 minutes, call 911.
Cryer PE, Davis SN, Shamoon H. Hypoglycemia in diabetes. Diabetes Care. 2003;26:1902-1912.
Trachtenberg DS. Diabetic ketoacidosis. Am Fam Physician. 2005;71:1705-1714,
Diabetic ketoacidosis. What it is and how to prevent it. Am Fam Physician. 2005;71:1721.
McDermott MT. Endocrine Secrets. 4th ed. St. Louis, MO:
Review Date: 5/10/2007
Reviewed By: Robert Hurd, MD, Professor of Endocrinology, Department of Biology, Xavier University, Cincinnati, OH. Review provided by VeriMed Healthcare Network.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997-
A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.